Alert archive / Michigan / Snow Squall Warnings in 2019

Snow Squall Warning 2, NWS Gaylord, MI

November 12, 2019Otsego County, Michigan

NWS Gaylord, MI issued this snow squall warning at Nov 12, 2019, 4:35 PM EST for Otsego County, Michigan. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2019, 4:35 PM EST (21:35 UTC)
Expired
Nov 12, 2019, 6:00 PM EST
In force
85 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 14 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS53 KAPX 122139
SQWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Gaylord MI
435 PM EST Tue Nov 12 2019

MIC137-122300-
/O.NEW.KAPX.SQ.W.0002.191112T2135Z-191112T2300Z/
Otsego MI-
435 PM EST Tue Nov 12 2019

The National Weather Service in Gaylord has issued a

* Snow Squall Warning for...
  Central Otsego County in northern Michigan...

* Until 600 PM EST.

* At 435 PM EST, a dangerous snow squall was located over Elmira, or
  near Gaylord, moving southeast at 10 mph.

  HAZARD...Poor visibility in heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* Expect a period of low visibility from just south of Vanderbilt to 
  near Waters on I-75. 
  

Locations impacted include...
Gaylord, Sparr, Otsego Lake State Park, Chester Township and
Johannesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4486 8453 4499 8485 4502 8485 4512 8477
      4512 8474 4514 8474 4515 8473 4500 8439
TIME...MOT...LOC 2135Z 313DEG 7KT 4507 8479 

$$

JSL

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this snow squall warning went out at Nov 12, 2:53 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 12, 2:53 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
253 PM EST Tue Nov 12 2019

.NEAR TERM...(Through Tonight)
Issued at 252 PM EST Tue Nov 12 2019

...Diminishing Lake Effect...

High Impact Weather Potential...Light to moderate snowfall as bands
shift from NW to W to SW overnight.

Pattern Synopsis/Forecast...The 1000-850 mb wind ridge axis is in
central Wisconsin and will continue to migrate into the forecast
area overnight. This finally turned the winds to the NW and will
gradually back the winds to the west this evening as the ridge axis
approached the Lake Michigan shoreline. The near term models have
had an okay time handling this situation, with a blend of the
ARW/NMM/HRRR/SREF/NAMNest having done a better job. Radar has been
showing the last of the "monster" band that was in Leelanau county
now drifting over the office as a former shell of itself. The bands
have been thinning out as we transition to a more "normal" snow
bands. With the amounts expected overnight, will cancel the
headlines as the snow diminishes into the evening. As we get into
the evening, the winds look to back to the SW as the ridge moves
east, and pushing the NW to W bands north. after 06z/Wed, the
expectation is that a strong SW band will form, and impact the south
shore of E Upper in W and C Mackinac county along US-2 into
Wednesday morning.

Primary Forecast Concerns...As with any lake effect event, there are
some caveats. As the winds back through the evening, a couple of
models show that the NW snow bands, may begin to merge, which could
produce some temporarily heavy bands over portions of NW and NC
Lower. The ARW is especially on this idea. The NMM backs the winds,
but at a slower rate that pushes the bands into N Lakes Michigan and
Huron, before going SW into E Upper. Since the current band
structure looks more like the NMM, have weighted things towards that
solution, with a chance for some band mergers through the evening.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 249 PM EST Tue Nov 12 2019

...Heavy Lake Effect Snow Expected in Western Mac and Chip...

High Impact Weather...Accumulating lake effect/enhanced snow,
lowered visibility and snow covered roadways.

Primary Forecast Concerns...Snow amounts Wed and Wed night,
especially in western Chip and Mac.

Strengthening southerly flow in advance of a clipper system will
enhance ongoing lake effect once again. This clipper will provide
increasing synoptic moisture along with a broad area of weak
lift/upward motion. Over lake instability will remain excellent so
western portions of Mackinac and Chippewa counties will be under the
gun for heavy snowfall. Mesoscale models are hitting this area hard
during the day Wednesday with a narrow band of heavy snow likely
bringing several inches of accumulation. Local amounts of a foot or
more are not out of the question and would not be a surprise really.
Elsewhere, a general light snow is expected to overspread the area
with accumulations Wednesday into Wednesday night on the order of an
inch or two. The flow then slowly backs into the southwest Wednesday
evening then to westerly by early Thursday with westerly flow
holding through the day Thursday which should drive snow showers
inland. Moisture remains robust through Wednesday night then drops
off during the day Thursday which should diminish snow shower
coverage and intensity. Although over lake instability will remain
decent Thursday night into Friday, moisture will be lacking so snow
shower activity should be generally on the light side. In addition,
another cold front swings across the region overnight Thursday into
Friday morning bringing a quick shot of colder air and perhaps a bit
of light snow or flurries. Temperatures will remain close to 20
degrees below normal Wednesday with some modification Thursday and
Friday to about 10 degrees below normal.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 249 PM EST Tue Nov 12 2019

...Moderating Temperatures...

High Impact Weather...None is expected.

High pressure Friday night into Saturday in combination with much
less over lake instability should diminish lake effect activity. A
milder southwest flow aloft for Sunday should totally pump the
brakes on the lake effect activity. However, a couple of weak
troughs moving through the flow will bring chances for a few rain or
snow showers later Sunday into early next week (extended models vary
on the timing). Better relief from the recent extreme cold arrives
over the weekend with at least a somewhat milder pattern likely
setting up next week (extended models vary on extent of this though).

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM EST Tue Nov 12 2019

Main issue is the lake effect snow over the next 24 hours.

For the next 12 hours, through 06z, NW winds will continue the
lake effect snow bands, that will mainly impact MBl, TVC, and PLN.
With the NW wind, MBL and PLN will be somewhat limited as the
fetch across Lake Michigan is limited, and will have to watch for
the bands to wiggle into those airports into the evening. Also,
drier air is moving into the region, so that the bands should
begin to diminish in intensity as well. APN should remain VFR most
of the 12 hours, with MVFR cigs possible from the clouds that
break off of the lake bands.

The following 12 hours (06z/Wed-18z/Wed), Wind back to the SW and
the snow will ramp up again along the Lake Michigan shore. This
could cause some impact at MBL, and TVC, and initially PLN. The
SW Lake effect snow band is expected to impact the western part of
Mackinac county, so PLN may get out of the snow quickly.

&&

.MARINE...
Issued at 249 PM EST Tue Nov 12 2019

Tonight through Thursday...Winds are near small craft criteria now,
with the idea that they will diminish in the evening, and the waves
will subside. However, winds begin to ramp back up after 06z/Wed,
with the waves to follow. by 12z Lake Michigan and Whitefish Bay are
in small craft with the Small craft winds creeping down the Lake
Huron shoreline. Winds diminish again Wednesday evening as the
trough moves through, and looks to remain below small craft through
the day on Thursday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LMZ323-341-342-
     344>346.
LS...NONE.
&&

NEAR TERM...JL
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Nov 12, 4:20 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
420 PM EST Tue Nov 12 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-041-
042-086>088-095>099-131200-Straits of Mackinac within 5 nm of
Mackinac Bridge including Mackinac Island-St Ignace to False Detour
Channel-5NM East of Mackinac Bridge to Presque Isle Light MI
including Bois Blanc Island-Presque Isle Light to Sturgeon Pt MI
Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to
Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light
to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to
Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay
(U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River
Point Iroquois to E. Potagannissing Bay-Emmet-Cheboygan-Presque Isle-
Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-
Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-Mackinac
Island/Bois Blanc Island-Beaver Island and surrounding islands-
Charlevoix-
420 PM EST Tue Nov 12 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Accumulating lake effect snow showers will continue to impact the
snow belts of Northwest Lower and Eastern Upper Michigan with light
accumulations possible in some areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating lake effect snow showers will continue to impact our
typical snowbelt regions of Northwest Lower and Eastern Upper
Michigan through Wednesday night...with significant accumulations
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Nov 12, 10:40 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 SSW WELLSTON          44.19N 85.97W
11/12/2019  M4.1 INCH        MANISTEE           MI   COCORAHS

            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             1 NNE OSSINEKE          44.92N 83.42W
11/12/2019  M3.0 INCH        ALPENA             MI   COCORAHS

            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     SNOW             5 ESE OSSINEKE          44.88N 83.34W
11/12/2019  M4.4 INCH        ALPENA             MI   COCORAHS

            THE DURATION OF THE SNOW EVENT WAS 24 HOURS.

0800 AM     HEAVY SNOW       5 S BENZONIA            44.54N 86.10W
11/12/2019  M8.6 INCH        BENZIE             MI   COCORAHS

            THE DURATION OF THE HEAVY SNOW EVENT WAS 24
            HOURS.

0800 AM     HEAVY SNOW       4 WNW WELLSTON          44.24N 86.03W
11/12/2019  M7.0 INCH        MANISTEE           MI   COCORAHS

            THE DURATION OF THE HEAVY SNOW EVENT WAS 24
            HOURS.

&&
Local storm report, Nov 12, 11:43 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1143 AM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       LAKE ANN                44.73N 85.84W
11/12/2019  M11.3 INCH       BENZIE             MI   PUBLIC

            THE DURATION OF THE HEAVY SNOW EVENT WAS 14
            HOURS.

&&
Local storm report, Nov 12, 2:12 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
212 PM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HEAVY SNOW       3 W SUTTONS BAY         44.98N 85.72W
11/12/2019  M31.7 INCH       LEELANAU           MI   TRAINED SPOTTER

            36 HOUR TOTAL ENDING 200 PM.

&&

JSL
Local storm report, Nov 12, 3:30 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HEAVY SNOW       1 WNW INTERLOCHEN       44.66N 85.77W
11/12/2019  E13.0 INCH       GRAND TRAVERSE     MI   PUBLIC

            12 HOURS ENDING 130 PM.

&&

JSL
Local storm report, Nov 12, 3:34 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HEAVY SNOW       5 ESE STRONGS           46.34N 84.87W
11/12/2019  E7.0 INCH        CHIPPEWA           MI   PUBLIC

            24 HOURS TOTAL ENDING AT 11 AM.

&&

JSL
Local storm report, Nov 12, 4:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EST TUE NOV 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HEAVY SNOW       2 NW IRONTON            45.28N 85.23W
11/12/2019  E6.0 INCH        CHARLEVOIX         MI   PUBLIC

            12 HOUR TOTAL ENDING 400 PM.

&&

JSL

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 9:28 PM ESTWinter Weather AdvisoryAPXAntrim, Charlevoix, Chippewa, Kalkaska, Missaukee, Wexford17 hr
Nov 12, 4:28 PM ESTSnow Squall WarningAPXAlpena, Cheboygan, Presque Isle2 hr

Nearby

Snow Squall Warnings in Michigan, 2019Every snow squall warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.